Efficient computation of optimal auctions via reduced forms

Saeed Alaei, Hu Fu, Nima Haghpanah Jahromi, Jason Hartline, Azarakhsh Malekian

Research output: Contribution to journalArticle

Abstract

We study an optimal auction problem for selecting a subset of agents to receive an item or service, whereby each agent’s service can be configured, the agent has multidimensional preferences over configurations, and there is a limit on the number of agents that can be simultaneously served. We give a polynomial time reduction from the multiagent problem to appropriately defined single-agent problems. We further generalize the setting to matroid feasibility constraints and obtain exact and approximately optimal reductions. As applications of this reduction we give polynomial time algorithms for the problem with quasi-linear preferences over configurations or with private budgets. Our approach is to characterize, and in polynomial time optimize and implement feasible interim allocation rules. With a single item, we give a new characterization showing that any mechanism has an ex post implementation as a simple token-passing process. These processes can be parameterized and optimized with a quadratic number of linear constraints. With multiple items, we generalize Border’s characterization and give algorithms for optimizing interim and implementing ex post allocation rules. These implementations have a simple form; they are randomizations over greedy mechanisms that serve types in a given order.

Original languageEnglish (US)
Pages (from-to)1058-1086
Number of pages29
JournalMathematics of Operations Research
Volume44
Issue number3
DOIs
StatePublished - Jan 1 2019

Fingerprint

Auctions
Polynomials
Polynomial time
Generalise
Configuration
Linear Constraints
Randomisation
Matroid
Polynomial-time Algorithm
Optimise
Form
Reduced form
Optimal auction
Subset
Allocation rules

All Science Journal Classification (ASJC) codes

  • Mathematics(all)
  • Computer Science Applications
  • Management Science and Operations Research

Cite this

Alaei, Saeed ; Fu, Hu ; Haghpanah Jahromi, Nima ; Hartline, Jason ; Malekian, Azarakhsh. / Efficient computation of optimal auctions via reduced forms. In: Mathematics of Operations Research. 2019 ; Vol. 44, No. 3. pp. 1058-1086.
@article{0966da219f66444785a1f89b518ef3f4,
title = "Efficient computation of optimal auctions via reduced forms",
abstract = "We study an optimal auction problem for selecting a subset of agents to receive an item or service, whereby each agent’s service can be configured, the agent has multidimensional preferences over configurations, and there is a limit on the number of agents that can be simultaneously served. We give a polynomial time reduction from the multiagent problem to appropriately defined single-agent problems. We further generalize the setting to matroid feasibility constraints and obtain exact and approximately optimal reductions. As applications of this reduction we give polynomial time algorithms for the problem with quasi-linear preferences over configurations or with private budgets. Our approach is to characterize, and in polynomial time optimize and implement feasible interim allocation rules. With a single item, we give a new characterization showing that any mechanism has an ex post implementation as a simple token-passing process. These processes can be parameterized and optimized with a quadratic number of linear constraints. With multiple items, we generalize Border’s characterization and give algorithms for optimizing interim and implementing ex post allocation rules. These implementations have a simple form; they are randomizations over greedy mechanisms that serve types in a given order.",
author = "Saeed Alaei and Hu Fu and {Haghpanah Jahromi}, Nima and Jason Hartline and Azarakhsh Malekian",
year = "2019",
month = "1",
day = "1",
doi = "10.1287/moor.2018.0958",
language = "English (US)",
volume = "44",
pages = "1058--1086",
journal = "Mathematics of Operations Research",
issn = "0364-765X",
publisher = "INFORMS Inst.for Operations Res.and the Management Sciences",
number = "3",

}

Efficient computation of optimal auctions via reduced forms. / Alaei, Saeed; Fu, Hu; Haghpanah Jahromi, Nima; Hartline, Jason; Malekian, Azarakhsh.

In: Mathematics of Operations Research, Vol. 44, No. 3, 01.01.2019, p. 1058-1086.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Efficient computation of optimal auctions via reduced forms

AU - Alaei, Saeed

AU - Fu, Hu

AU - Haghpanah Jahromi, Nima

AU - Hartline, Jason

AU - Malekian, Azarakhsh

PY - 2019/1/1

Y1 - 2019/1/1

N2 - We study an optimal auction problem for selecting a subset of agents to receive an item or service, whereby each agent’s service can be configured, the agent has multidimensional preferences over configurations, and there is a limit on the number of agents that can be simultaneously served. We give a polynomial time reduction from the multiagent problem to appropriately defined single-agent problems. We further generalize the setting to matroid feasibility constraints and obtain exact and approximately optimal reductions. As applications of this reduction we give polynomial time algorithms for the problem with quasi-linear preferences over configurations or with private budgets. Our approach is to characterize, and in polynomial time optimize and implement feasible interim allocation rules. With a single item, we give a new characterization showing that any mechanism has an ex post implementation as a simple token-passing process. These processes can be parameterized and optimized with a quadratic number of linear constraints. With multiple items, we generalize Border’s characterization and give algorithms for optimizing interim and implementing ex post allocation rules. These implementations have a simple form; they are randomizations over greedy mechanisms that serve types in a given order.

AB - We study an optimal auction problem for selecting a subset of agents to receive an item or service, whereby each agent’s service can be configured, the agent has multidimensional preferences over configurations, and there is a limit on the number of agents that can be simultaneously served. We give a polynomial time reduction from the multiagent problem to appropriately defined single-agent problems. We further generalize the setting to matroid feasibility constraints and obtain exact and approximately optimal reductions. As applications of this reduction we give polynomial time algorithms for the problem with quasi-linear preferences over configurations or with private budgets. Our approach is to characterize, and in polynomial time optimize and implement feasible interim allocation rules. With a single item, we give a new characterization showing that any mechanism has an ex post implementation as a simple token-passing process. These processes can be parameterized and optimized with a quadratic number of linear constraints. With multiple items, we generalize Border’s characterization and give algorithms for optimizing interim and implementing ex post allocation rules. These implementations have a simple form; they are randomizations over greedy mechanisms that serve types in a given order.

UR - http://www.scopus.com/inward/record.url?scp=85071876128&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85071876128&partnerID=8YFLogxK

U2 - 10.1287/moor.2018.0958

DO - 10.1287/moor.2018.0958

M3 - Article

AN - SCOPUS:85071876128

VL - 44

SP - 1058

EP - 1086

JO - Mathematics of Operations Research

JF - Mathematics of Operations Research

SN - 0364-765X

IS - 3

ER -